Hi everyone. I am 4 years diagnosed type 1, typically taking 1 unit of NovoRapid per 15g of carbs and 14 units of Tresiba per day. I have tight control and my hba1c has always been under 6 (42).
On Christmas Eve, so 1 week ago now, I felt sick after dinner and ever since then I have been having some stomach/digestive issues such as reflux, bloating, loss of appetite and some minor Diarrhea and constipation fluctuations. No fever or other issues and I generally feel okay and can go about my usual business.
However, in the last 4-5 days I have literally been plummeting low through the day and today I have had no bolus insulin whatsoever - and I had a bowl of cereal with milk breakfast (40g carbs), soup for lunch (20g) and noodles (70g) for dinner. I have Dexcom G6 and my levels have stayed consistently between 4 and 7 and I have even had to fight off a couple of hypos. I’ve checked my Dexcom with finger pricks multiple times, as I cannot believe my eyes, and every time the Dexcom has been accurate.
I suffer from anxiety and especially health anxiety and all the crazy googling I have been doing has been sending me nuts, from thinking it could be cancer causing this or kidney disease or who knows what else. I can’t understand how a stomach bug can cause this (if that’s what I have been experiencing, to be honest it could be IBS or, more worryingly, IBD) especially since I haven’t had bad Diarrhea or vomiting and have been eating a decent amount of carbs.
Does anyone have any idea what could be going on here? I have a GP appointment on Wednesday where I will ask for a gastroenterologist referral but until then I am so very scared.
Being ill can do funny things to the immune system. I would think that your illness has somehow jump started your pancreas. Likely things will go bsck to normal in time. In the meantime, enjoy the reprieve, and moitor closely. I assume you are still taking basal insulin.
This would be a good time to order a large pizza.
I have IBS (which basically just means my stomach gets upset on a regular basis over a long period of time for no known cause), and for sure when my stomach is upset it can reduce or eliminate the need for bolus insulin. I’ve had T1D for 27 years since childhood, so I doubt it’s my pancreas being jump-started; I think it’s just that what I’m eating doesn’t get absorbed. A stomach bug would probably do much the same thing. I wouldn’t worry about things like IBS or IBD unless you’ve had symptoms for a while. A week could easily just be a bug, especially this time of year. Hope you feel better soon!
Thanks for the replies. Yes, I am still taking basal but I reduced it from 14 units to 10 units 2 days ago - hopefully that will start to help soon, as I know changes to Tresiba dosing can take a few days to take effect.
Jen, thanks so much for sharing and that’s really reassuring. It’s so strange not taking bolus that I have been worrying about all sorts of horrible things after reading online about tumors etc. If the food I’m eating isn’t being absorbed then how am I functioning and not feeling dreadful, surely if I wasn’t absorbing carbs/sugar I’d be wiped out?
No, carbohydrates are not an essential food group. One can do splendidly eating a reduced amount of carbs or eating no carbs at all. When I eat fewer carbs, I actually feel better.
Thanks for the info.
So today marks my third day of not needing any bolus insulin whatsoever and my BGs staying within the 4-8 range seemingly regardless of what I eat or drink. It feels like I am no longer diabetic! I’m still taking my Tresiba dose at night but have reduced it from 14U down to 8U.
I am seeing my GP tonight and requesting a gastro referral, as my stomach is still playing up a little bit, although it’s not really affecting my daily life and is just a bit of discomfort now and then rather than anything major. I am really hoping that if this is a type of IBD my symptoms would be worse, but I know that IBD can manifest itself in many different ways.
I never in a million years thought I’d be complaining about not needing bolus and having such incredibly tight control but I am a naturally anxious person and I hate change and not knowing what is causing this! I really hope it is just a stomach bug (although I’d have thought that would have passed by now; it’s been over a week).
Will keep this thread updated in case anyone else ever experiences the same problem; I’ve come across historic discussion forum threads where people had similar issues but they never returned to explain what the outcome was. I expect, like a lot of diabetes-related things, it was just “one of those things” with no explanation, rhyme or reason …
That happened with me when I started taking tresiba. How long have you taken tresiba? It was strange. I normally took about 24 U of bolus a day, it eventually went down to 5 U. Still same 3 meals a day, and I was still having low blood sugars. I could not explain it, neither could my doctor. I have switched off from tresiba , but that was my decision.
I’ve been taking Tresiba a while now so I don’t think it is to do with that. My I:C bolus ratio didn’t change when I moved over from Lantus.